Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 11, 2016, 3:29 AM CDT for 4 counties in Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2016, 3:29 AM CDT (08:29 UTC)
- Expired
- Jul 11, 2016, 4:30 AM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
Counties Morrison County, MN, Pope County, MN, Stearns County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -444 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043
WWUS83 KMPX 110829
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT MON JUL 11 2016
MNZ041>044-047>050-055-057-110930-
BENTON-MILLE
LACS-TODD-MORRISON-STEARNS-POPE-KANDIYOHI-STEVENS-SWIFT-DOUGLAS-
329 AM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEARNS...
SOUTHERN TODD...SOUTHEASTERN STEVENS...NORTHEASTERN SWIFT...
SOUTHEASTERN DOUGLAS...MORRISON...NORTHWESTERN MILLE LACS...
NORTHWESTERN KANDIYOHI...NORTHWESTERN BENTON AND POPE COUNTIES...
AT 328 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CUSHING TO NEAR NELSON TO NEAR
HANCOCK. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
CROW WING STATE PARK AROUND 345 AM CDT.
SAUK CENTRE AND LAKE HASSEL AROUND 350 AM CDT.
MELROSE AND GREY EAGLE AROUND 400 AM CDT.
ST. ANTHONY...FREEPORT AND LASTRUP AROUND 410 AM CDT.
ALBANY AROUND 415 AM CDT.
HOLDINGFORD AROUND 420 AM CDT.
AVON AND VINELAND AROUND 425 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GEORGEVILLE...ST
WENDEL...SOBIESKI...NORWAY LAKE...SWIFT FALLS...NEW
MUNICH...CLONTARF... BURTRUM...CUSHING AND MEIRE GROVE.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 110
AND 154.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL...EAST CENTRAL AND CENTRAL MINNESOTA.
LAT...LON 4629 9435 4627 9434 4623 9440 4616 9437
4616 9381 4621 9380 4618 9358 4563 9438
4521 9519 4545 9600 4582 9527 4632 9457
TIME...MOT...LOC 0828Z 286DEG 36KT 4626 9458 4582 9522 4548 9587
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 10, 11:06 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 10, 11:06 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1106 PM CDT SUN JUL 10 2016 .SHORT TERM...(This evening through Monday) Issued at 428 PM CDT Sun Jul 10 2016 Atmosphere has been stable today in the wake of the morning mcs, although some cu have formed across our north and northeastern sections, from Lake Mille Lacs to the Rice Lake and Ladysmith areas. Short wave to the north is also brushing this area, but so far there has been little development, except for a little to the north of Ladysmith. Will leave the 15-20% pops in our northernmost section since there is still plenty of heating the next few hours. Main questions revolve around the development of storms in South Dakota later today and then in Minnesota Monday afternoon. The HRRR seemed to do the best job with the storms this morning and the airmass in its wake. Storms now in central and northeastern South Dakota are just east of the warmest mid level temps. HRRR generally brings them into west central and central MN late this evening, and this scenario makes a good bit of sense. Therefore have the best pops across the northwest half of our area. The SPC risk area makes sense for later tonight. Warmest mid level temps move from southwestern South Dakota and western Nebraska and this is what begins working into western Minnesota midday Monday. But it is not very long before the upper trough begins impinging on western Minnesota. Some of the short term models suggest storms intensifying around 21z while some of the CAMS hold off til 23Z or so. That's cutting hairs a bit too fine and the bottom line is that storms should begin strengthening rapidly late afternoon Monday, and maybe even 20z- 21z if the upper trough is a little stronger. One factor that may well mitigate the tornado potential is it appears that 0-1km shear is not overly strong. But it will still be around 25 knots, and the first few storms of the day will likely be discrete and there may be some tornado risk the first couple of hours of severe storms. Even if this is not the case, there are plenty of other factors that suggest severe weather is a good bet. .LONG TERM...(Monday night through Sunday) Issued at 428 PM CDT Sun Jul 10 2016 The long term concerns are the severe weather threat from monday night and lingering convective threat into mainly early Tuesday to the east. Timing of convective initiation problematic once again into Monday evening with stout mid level cap over the area. The surface front works slowly east into central Minnesota through early evening. Most CAMs indicate at least widely scattered convection firing along the boundary as the upper trough/lower heights/cooling aloft drives east. Also continued theta-e advection ahead of the front to help drive the convection into central Minnesota. Will trend pops to likely along the boundary and move it east after 06z or so. Should linger over far eastern cwa into early Tuesday morning. Cooling will take place into Wednesday with temperatures cooling back through the 80s. Also...we could see some wraparound/cold air aloft showers/thunder straddle the northern periphery of the cwa into Wednesday afternoon so we will leave a small pop there. The coolest period of the week appears to be Thursday and Friday with surface high pressure working across the region. The models differ some in overall timing of the next incoming trough. The ECMWF appears to be a bit more amplified with the preceding trough and the GFS more progressive/zonal with the flow pattern over the region. This allows for the possibility of a drier Thursday into Friday on the ECMWF...with the GFS driving a short wave across the area Friday into Saturday. We will leave the pops given by the blended model for now and hope the models come into better agreement in future runs. Overall...it does look like temperatures will warm back to above normal into the weekend as heights rise and a warm front lifts north across the central/northern plains into Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1100 PM CDT Sun Jul 10 2016 The complex of storms in the Dakotas has been holding together nicely for the past few hours and we now expect those to continue across MN this morning, likely affecting KAXN and KSTC, but we think they will largely remain north of the the rest of the TAF sites. This is a fairly low confidence forecast as it's possible the thunder dives a little farther south and hits KRWF and KMSP. The storms late in the day tomorrow will likely be more widespread and potentially impact all the TAF locations as these storms move west to east across the area tomorrow. KMSP... We're keeping a close eye on the showers and storms off to the west. The movement of these storms is to the east, but the atmosphere in the metro is less favorable for storms, so we aren't confident they will make it all the way to the airport - perhaps just to the north. We'll keep monitoring. There is a good chance for storms tomorrow evening, with impacts at KMSP looking more likely. /OUTLOOK FOR KMSP/ Tue...VFR. MVFR/TSRA possible early. Winds SW 10 kts. Wed...VFR. Winds SW becoming W 10 kts. Thu...VFR. Winds NW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...TDK LONG TERM...DWE AVIATION...CLF
Hazardous weather outlook, Jul 10, 1:47 PM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 147 PM CDT SUN JUL 10 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 111200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 147 PM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP IN WEST CENTRAL AND SOUTHWEST MINNESOTA THIS EVENING...THEN SPREAD INTO EASTERN MINNESOTA AND WESTERN WISCONSIN LATE TONIGHT. SOME OF THE STORMS IN MINNESOTA MAY BE BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME OF THE STORMS MAY LINGER IN WESTERN WISCONSIN MONDAY MORNING. MORE SUBSTANTIAL STORMS ARE POSSIBLE MONDAY EVENING AND NIGHT... WHEN DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL APPEAR POSSIBLE. A TORNADO OR TWO COULD ALSO OCCUR MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR MONDAY. TDK
In the hours before
Special weather statement, Jul 11, 2:31 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 AM CDT MON JUL 11 2016
MNZ041>043-110845-
TODD-MORRISON-DOUGLAS-
231 AM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD...DOUGLAS AND
NORTHWESTERN MORRISON COUNTIES...
AT 230 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HUBBARD TO NEAR HENNING TO NEAR
NORCROSS. MOVEMENT WAS EAST AT 60 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
HEWITT AROUND 245 AM CDT.
EVANSVILLE AND BRANDON AROUND 255 AM CDT.
STAPLES AIRPORT AROUND 300 AM CDT.
CARLOS AROUND 310 AM CDT.
EAGLE BEND AROUND 320 AM CDT.
LONG PRAIRIE...BROWERVILLE AND CLARISSA AROUND 325 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GARFIELD...WEST
UNION...ROUND PRAIRIE...NELSON...CLOTHO...ALEXANDRIA AIRPORT...ROSE
CITY... LEAF VALLEY...MELBY AND MILTONA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 81 AND 118.
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 103 AND 130.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 182 AND 219.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL AND CENTRAL MINNESOTA.
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4629 9435 4580 9502 4578 9576
4610 9577 4611 9515 4637 9515
TIME...MOT...LOC 0730Z 254DEG 63KT 4685 9507 4635 9552 4583 9619
LSSpecial weather statement, Jul 11, 3:01 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
301 AM CDT MON JUL 11 2016
MNZ047-048-055-110845-
POPE-STEVENS-SWIFT-
301 AM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEVENS...WESTERN SWIFT
AND POPE COUNTIES...
AT 300 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HOFFMAN TO NEAR LAKE HATTIE.
MOVEMENT WAS EAST SOUTHEAST AT 50 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
LAKE OLIVER AROUND 310 AM CDT.
LOWRY AND CYRUS AROUND 315 AM CDT.
STARBUCK AROUND 320 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLONTARF...GLENWOOD
AIRPORT...VILLARD...MORRIS AIRPORT...HOLLOWAY...LAKE
MINNEWASKA...LAKE EMILY...FARWELL...LONG BEACH AND ALBERTA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 12 BETWEEN MILE MARKERS 24 AND 39.
U.S. HIGHWAY 59 BETWEEN MILE MARKERS 142 AND 177.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL MINNESOTA.
LAT...LON 4576 9615 4575 9515 4517 9583 4538 9612
4541 9612 4541 9616 4544 9620
TIME...MOT...LOC 0800Z 316DEG 39KT 4576 9580 4546 9608
LSSpecial weather statement, Jul 11, 3:29 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 AM CDT MON JUL 11 2016
MNZ041>044-047>050-055-057-110930-
BENTON-MILLE
LACS-TODD-MORRISON-STEARNS-POPE-KANDIYOHI-STEVENS-SWIFT-DOUGLAS-
329 AM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEARNS...
SOUTHERN TODD...SOUTHEASTERN STEVENS...NORTHEASTERN SWIFT...
SOUTHEASTERN DOUGLAS...MORRISON...NORTHWESTERN MILLE LACS...
NORTHWESTERN KANDIYOHI...NORTHWESTERN BENTON AND POPE COUNTIES...
AT 328 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CUSHING TO NEAR NELSON TO NEAR
HANCOCK. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
CROW WING STATE PARK AROUND 345 AM CDT.
SAUK CENTRE AND LAKE HASSEL AROUND 350 AM CDT.
MELROSE AND GREY EAGLE AROUND 400 AM CDT.
ST. ANTHONY...FREEPORT AND LASTRUP AROUND 410 AM CDT.
ALBANY AROUND 415 AM CDT.
HOLDINGFORD AROUND 420 AM CDT.
AVON AND VINELAND AROUND 425 AM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GEORGEVILLE...ST
WENDEL...SOBIESKI...NORWAY LAKE...SWIFT FALLS...NEW
MUNICH...CLONTARF... BURTRUM...CUSHING AND MEIRE GROVE.
THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 110
AND 154.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT FOR
WEST CENTRAL...EAST CENTRAL AND CENTRAL MINNESOTA.
LAT...LON 4629 9435 4627 9434 4623 9440 4616 9437
4616 9381 4621 9380 4618 9358 4563 9438
4521 9519 4545 9600 4582 9527 4632 9457
TIME...MOT...LOC 0828Z 286DEG 36KT 4626 9458 4582 9522 4548 9587
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:31 AM CDT | Special Weather Statement | MPX | Douglas, Todd | 74 min |
| Jul 11, 3:01 AM CDT | Special Weather Statement | MPX | Pope, Stevens | 44 min |
| Jul 11, 4:20 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs, Morrison | 40 min |
| Jul 11, 4:24 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 51 min |
| Jul 11, 6:50 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift, Yellow Medicine | 85 min |
| Jul 11, 7:37 AM CDT | Areal Flood Warning | MPX | Chippewa, Lac qui Parle, Swift | 113 min |
| Jul 11, 9:22 AM CDT | Areal Flood Warning | MPX | Chippewa, Lac qui Parle, Swift | 6 hr |
| Jul 11, 9:35 AM CDT | Special Weather Statement | MPX | Kandiyohi, Morrison, Redwood, Renville, Stearns, Todd | 55 min |
| Jul 11, 10:04 AM CDT | Special Weather Statement | MPX | Benton, McLeod, Meeker, Mille Lacs | 71 min |
| Jul 11, 11:21 AM CDT | Special Weather Statement | MPX | Benton, Stearns | 24 min |
| Jul 11, 11:35 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 29 min |
| Jul 11, 12:41 PM CDT | Special Weather Statement | MPX | Morrison | 49 min |
| Jul 11, 1:23 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 37 min |
| Jul 11, 1:52 PM CDT | Special Weather Statement | MPX | Todd | 38 min |
| Jul 11, 1:56 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 34 min |
| Jul 11, 2:25 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 35 min |
| Jul 11, 3:10 PM CDT | Special Weather Statement | MPX | Todd | 35 min |
| Jul 11, 3:57 PM CDT | Special Weather Statement | MPX | Isanti, Sherburne | 33 min |
| Jul 11, 4:43 PM CDT | Special Weather Statement | MPX | Isanti | 47 min |
| Jul 11, 5:03 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 42 min |
| Jul 11, 5:13 PM CDT | Tornado Warning | MPX | Meeker | 32 min |
| Jul 11, 5:40 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 35 min |
| Jul 11, 5:56 PM CDT | Tornado Warning | MPX | Meeker, Stearns | 34 min |
| Jul 11, 6:02 PM CDT | Tornado Warning | MPX | Morrison, Stearns | 28 min |
| Jul 11, 6:09 PM CDT | Tornado Warning | MPX | Morrison | 17 min |
| Jul 11, 6:19 PM CDT | Tornado Warning | MPX | Benton, Stearns | 26 min |
| Jul 11, 6:43 PM CDT | Tornado Warning | MPX | Benton, Stearns | 32 min |
| Jul 11, 5:51 PM CDT | Tornado Warning | MPX | Polk | 27 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.